Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 239, NWS Bismarck, ND

July 31, 2007Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2007, 7:45 PM CDT for Bottineau County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2007, 7:45 PM CDT (00:45 UTC)
Expired
Jul 31, 2007, 8:45 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:13 PM CDTTSTM WND DMG6 Ene Newburg, NDONE FOOT DIAMETER TREES DOWN. KNOCKED OVER GRAIN BIN AND AUGER.
Jul 31, 8:13 PM CDTTSTM WND GST 806 Ene Newburg, NDHIGH WIND LASTED ABOUT 10 MINUTES WITH THE PEAK AROUND 80 MPH. DAMAGE TO TREES, GRAIN BINS, AND AN AUGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 010047
SVRBIS
NDC009-010145-
/O.NEW.KBIS.SV.W.0239.070801T0045Z-070801T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF BOTTINEAU...

* UNTIL 845 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
 A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
 STORM WAS LOCATED 29 MILES WEST OF BOTTINEAU...JUST EAST OF         
 MAXBASS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOTTINEAU AROUND 840 PM CDT...
  NEWBURG AND RUSSEL AND JUST SOUTH OF WESTHOPE AROUND 8 PM CDT...
  

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4894 10121 4863 10119 4865 10020 4893 10020

$$

JV
2 follow-up statements
000 
WWUS53 KBIS 010125
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT TUE JUL 31 2007

NDC009-010145-
/O.CON.KBIS.SV.W.0239.000000T0000Z-070801T0145Z/
BOTTINEAU ND-
825 PM CDT TUE JUL 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL BOTTINEAU COUNTY...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR BOTTINEAU...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOTTINEAU AROUND 830 PM CDT...
  9 MILES NORTH OF OMEMEE AROUND 835 PM CDT...

LAT...LON 4894 10121 4863 10119 4865 10020 4893 10020

$$

JV
000 
WWUS53 KBIS 010151
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT TUE JUL 31 2007

NDC009-010159-
/O.EXP.KBIS.SV.W.0239.000000T0000Z-070801T0145Z/
BOTTINEAU ND-
849 PM CDT TUE JUL 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOTTINEAU COUNTY
EXPIRES AT 845 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED BUT STILL MAY PRODUCE GUSTY 
WINDS AND SMALL HAIL. TREES THAT WERE 1 FOOT IN DIAMETER BLEW DOWN 6 
MILES EAST NORTHEAST OF NEWBURG WHEN THESE THUNDERSTORMS WENT 
THROUGH BOTTINEAU COUNTY. THE STORMS WERE MAINLY EAST OF BOTTINEAU 
AND MOVING TOWARDS ROLETTE COUNTY.

LAT...LON 4894 10121 4863 10119 4865 10020 4893 10020

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT TUE JUL 31 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM. COLD
FRONT ACROSS NORTHWEST NORTH DAKOTA LATE TUESDAY AFTERNOON. EXPECT
WIDELY SCATTERED THUNDERSTORMS ALONG THE FRONT AS IT TRAVERSES EAST
INTO CENTRAL NORTH DAKOTA BY MIDNIGHT...THEN TO THE EAST BY
MORNING.EASTERN SECTION OF THE CWA HAVE HIGHER DEWPOINTS BUT
STRONGER CAP. HOWEVER FRONT MAY PROVIDE NEEDED LIFT TO OVERCOME CAP.
GENERALLY...SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS EAST TONIGHT.
LINGERING SHOWERS AND THUNDERSTORMS WILL EXIT THE REGION BY
AFTERNOON WEDNESDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION
WEDNESDAY NIGHT...THURSDAY AND FRIDAY. NEXT CHANCE FOR THUNDERSTORMS
WILL BE ON FRIDAY NIGHT WITH APPROACHING SHORTWAVE.

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE LONG TERM BEGINS WITH UPPER LEVEL SHORT WAVE ENERGY PUSHING
THROUGH THE REGION ALONG WITH A SLOW MOVING SURFACE TROUGH. HENCE
HAVE KEPT IN SLIGHT CHANCES OF THUNDER CENTRAL AND EAST SATURDAY
DAYTIME AND THE ENTIRE FA SATURDAY NIGHT. SLIGHTLY ABOVE SEASONAL
TEMPERATURES ALSO SEEMS TO BE THE WAY TO GO SATURDAY AFTERNOON.

AFTER THIS MODELS BECOME MUDDLED AS BOTH THE GFS AND ECMWF SEEM TO
BE HAVING A DIFFICULT TIME EVOLVING A DYNAMIC SHORT WAVE TROUGH
ENTERING THE PACIFIC NORTHWEST FRIDAY NIGHT AND SATURDAY. MODELS
HAVE BEEN FLIP FLOPPING BETWEEN CLOSING OFF THIS WAVE EARLY
ON...WHICH PRODUCES RIDGING OVER OUR REGION SUNDAY AND ACTIVE
WEATHER LATE MONDAY THROUGH TUESDAY...OR SPLITTING THE ENERGY SOUTH
AND NORTH...WHICH PRODUCES A CLOSED LOW OFF THE CA COAST AND A BROAD
TROUGH OVER THE NORTHERN PLAINS/UPPER MIDWEST SUNDAY NIGHT INTO
MONDAY NIGHT. THE LATEST EUROPEAN RUN AT 12Z THIS MORNING IS
SUPPORTING THE LATER SCENARIO. WELL HOLD OFF ON CHANGES FOR NOW AND
SEE WHERE THE TRENDS GO OVER THE NEXT 12-24 HOURS.

&&

.AVIATION...
A SURFACE COLD FRONT WILL PUSH THROUGH THIS EVENING AND OVERNIGHT
INTO WEDNESDAY MORNING WITH ISOLD-SCT TSRA SPREADING WEST AND
CENTRAL THROUGH 12Z. HIGH PRESSURE WILL THEN MOVE IN BEHIND THE
FRONT TONIGHT...GENERALLY CLEARING SKIES AND SHIFTING THE WINDS FROM
THE SOUTH TO THE NORTH WEST TO EAST. NAM MODEL IS DEPICTING AN AREA
OF MVFR CIGS SPREADING OVER THE NORTH CENTRAL AROUND 6Z AND PUSHING
SOUTH TOWARDS BIS AND JMS. THE GFS IS MORE CONSERVATIVE WITH HOLDING
THE BULK OF THE LOW LEVEL RH IN CANADA. MENTIONED SCT020 IN TAF
SITES CENTRAL AND EAST...WHICH MAY NEED MVFR CIGS MENTIONED EITHER
FOR THE EVENING OR MIDNIGHT TAF ISSUANCE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/NH
Hazardous weather outlook, Jul 31, 7:56 AM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
756 AM CDT TUE JUL 31 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
756 AM CDT TUE JUL 31 2007 /656 AM MDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HOT DAY WITH NEAR RECORD HIGHS IS EXPECTED TODAY. THE
COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITIES WILL PUSH THE
HEAT INDEX TO NEAR ADVISORY CRITERIA THIS AFTERNOON. AT THIS TIME
IT APPEARS THAT HUMIDITES WILL FALL DURING THE AFTERNOON AS HIGHS
ARE REACHED...KEEPING HEAT INDICES FROM REACHING ADVISORY CRITERIA.

A COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
LATE THIS AFTERNOON AND TONIGHT BRINGING A CHANCE OF THUNDERSTORMS
TO THE REGION. THERE IS A POSSIBILITY THAT IF THUNDERSTORMS DO
DEVELOP...THEY MAY CONTAIN STRONG GUSTY WINDS. THERE WILL ALSO BE
SOME CONCERN DUE TO SHIFTING WINDS WITH THE COLD FRONT PASSAGE AND
THE POSSIBILITY OF DRY LIGHTNING. FIRE WEATHER OFFICIALS SHOULD
MONITOR THE LATEST FIRE WEATHER FORECASTS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN...MAINLY OVER SOUTHERN
PORTIONS OF THE FORECAST AREA ON WEDNESDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THURSDAY EVENING THROUGH
SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TWH

In the hours before

Local storm report, Jul 31, 7:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             DES LACS                48.26N 101.56W
07/31/2007  E1.00 INCH       WARD               ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:12 PM CDTSevere Thunderstorm WarningBISWard48 min
Jul 31, 9:38 PM CDTSevere Thunderstorm WarningBISBottineau52 min
Jul 31, 10:10 PM CDTSevere Thunderstorm WarningBISRolette65 min
Jul 31, 11:44 PM CDTSevere Thunderstorm WarningBISPierce, Rolette31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.